Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 153, NWS New Orleans, LA

July 4, 2004Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 4, 2004, 8:10 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 8:10 PM CDT (01:10 UTC)
Expired
Jul 4, 2004, 8:30 PM CDT
In force
20 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2579 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 050110
SVRNEW
LAC105-050130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
810 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAMMOND

* UNTIL 830 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ABOUT 5 MILES NORTHWEST OF HAMMOND...OR JUST
  SOUTHWEST OF TICKFAW.  THE STORM WAS NEARLY STATIONARY.

HAIL TO THE SIZE OF PENNIES AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT DRIVE THROUGH FLOODED 
ROADS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3050 9043 3066 9039 3064 9056 3048 9056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT SUN JUL 4 2004

.DISCUSSION...CONVECTION HAS BEEN FAIRLY SPARSE THUS FAR THIS
AFTERNOON LIKELY DUE TO A CAPPED AIR MASS ALTHOUGH SOME ACTIVITY IS
OCCURRING ACROSS COASTAL AREAS AND WOULDNT BE SURPRISED TO SEE SOME
SHOWERS MORE INLAND BEFORE THE AFTERNOON IS DONE. STILL...CONDITIONS
ARE COMING TOGETHER WITH WHAT SHOULD BE A NICE HOLIDAY NIGHT.
GENERALLY DRY CONDITIONS LOOK TO CONTINUE INTO MONDAY WITH THE
EXCEPTION OF AN ISOLATED SHOWER OR STORM MAINLY FROM RESIDUAL LOW
LEVEL MOISTURE COUPLED WITH AN UNSTABLE ENVIRONMENT...TYPICAL FOR
THIS TIME OF THE YEAR. FORECAST SHOULD THEN TREND MORE TOWARD A
SEASONAL PATTERN AS THE MODELS HAVE BEEN SUGGESTING WITH RETURNING
UPPER LEVEL DISTURBANCES IN THE NORTHERN STREAM PROVIDING ENOUGH
TRAILING ENERGY FOR MAINLY AFTERNOON SCATTERED CONVECTION FROM
TUESDAY THROUGH NEXT WEEKEND. TEMPERATURES THOUGH SHOULDNT DIFFER
MUCH FROM NORMAL VALUES WITH AFTERNOON HIGHS AROUND 70 COUPLED WITH
LOWS IN THE 70S. HOPE EVERYONE HAS A HAPPY AND SAFE FOURTH.
&&

PRELIMINARY POINT NUMBERS...
MCB  74 92 73 91 / 05 20 10 30
BTR  74 92 74 91 / 05 20 10 30
MSY  76 92 76 90 / 10 20 10 30
GPT  75 90 75 90 / 10 20 10 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Jul 4, 10:50 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT SUN JUL 4 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1050 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON HEAT INDICES COULD REACH 95 TO 100 DEGREES. OTHERWISE
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON AND EVENING
HOURS. SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED ALTHOUGH A FEW OF
THE STRONGER STORMS MAY PRODUCE WIND GUSTS OF 30 TO 40 MPH AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDICES COULD AGAIN REACH 95 TO 100 DEGREES ON MONDAY.
OTHERWISE ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED
ON MONDAY. THUNDERSTORM COVERAGE WILL THEN INCREASE TUESDAY THROUGH
SATURDAY WITH SCATTERED THUNDERSTORMS POSSIBLE EACH DAY. SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED...HOWEVER ONE OR TWO
STRONGER STORMS MAY PRODUCE WIND GUSTS OF 30 TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 7:10 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
710 PM CDT SUN JUL 4 2004

LAZ034>039-046>050-MSZ070-071-050115-
ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-PIKE-
POINTE COUPEE-ST HELENA-TANGIPAHOA-WALTHALL-WASHINGTON-
WEST BATON ROUGE-WEST FELICIANA-
710 PM CDT SUN JUL 4 2004

...LINE OF STRONG THUNDERSTORMS ERUPTING ACROSS PORTIONS OF
SOUTHEAST MISSISSIPPI AND SOUTHEAST AND EAST CENTRAL LOUISIANA...

AT 702 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY LINE OF THE NUMEROUS THUNDERSTORMS...SOME
STRONG...HAD RAPIDLY DEVELOPED FROM JUST EAST OF TYLERTOWN...TO JUST
NORTH OF FRANKLINTON...TO AMITE...TO BATON ROUGE.

THE PRIMARY THREATS FROM THERE STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL AMOUNTS UP TO AROUND TWO INCHES IN
AN HOUR OR LESS...SMALL HAIL...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED. HEAVY RAIN MAY RESULT IN FLOODING OF ROADS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THESE THUNDERSTORMS.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:37 PM CDTSevere Thunderstorm WarningLIXLivingston23 min
Jul 5, 4:29 PM CDTSpecial Marine WarningLIX61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.